BIT Numerical Mathematics

, Volume 51, Issue 2, pp 317–337 | Cite as

Parameter-uniform numerical methods for some linear and nonlinear singularly perturbed convection diffusion boundary turning point problems



Both linear and nonlinear singularly perturbed two point boundary value problems are examined in this paper. In both cases, the problems have a boundary turning point and are of convection-diffusion type. Parameter-uniform numerical methods composed of monotone finite difference operators and piecewise-uniform Shishkin meshes, are constructed and analyzed for both the linear and the nonlinear class of problems. Numerical results are presented to illustrate the theoretical parameter-uniform error bounds established.


Singular perturbation Shishkin mesh Nonlinear Boundary turning point 

Mathematics Subject Classification (2000)

65L11 65L20 65L12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bernfield, S.R., Lakshmikantham, V.: An Introduction to Nonlinear Boundary Value Problems. Academic Press, New York (1974) Google Scholar
  2. 2.
    Farrell, P.A., Hegarty, A.F., Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Robust Computational Techniques for Boundary Layers. Chapman & Hall/CRC, Boca Raton (2000) MATHGoogle Scholar
  3. 3.
    Farrell, P.A., O’Riordan, E., Miller, J.J.H., Shishkin, G.I.: Parameter-uniform fitted mesh method for quasilinear differential equation with boundary layers. Comput. Methods Appl. Math. 1(2), 154–172 (2001) MathSciNetMATHGoogle Scholar
  4. 4.
    Farrell, P.A., O’Riordan, E., Shishkin, G.I.: A class of singularly perturbed semilinear differential equations with interior layers. Math. Comput. 74(252), 1759–1776 (2005) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Ladde, G.S., Lakshmikantham, V., Vatsala, A.S.: Monotone Iterative Techniques for Nonlinear Differential Equations. Pitman, London (1985) MATHGoogle Scholar
  6. 6.
    Linß, T.: Robustness of an upwind finite difference scheme for semilinear convection-diffusion problems with boundary turning points. J. Comput. Math. 21(4), 401–410 (2003) MathSciNetMATHGoogle Scholar
  7. 7.
    Linß, T., Roos, H.-G., Vulanović, R.: Uniform pointwise convergence on Shishkin-type meshes for quasilinear convection-diffusion problems. SIAM J. Numer. Anal. 38(3), 897–912 (2000) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    O’Reilly, M.J., O’Riordan, E.: A Shishkin mesh for a singularly perturbed Riccati equation. J. Comput. Appl. Math. 182(2), 372–387 (2005) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Vulanović, R.: Continuous and numerical analysis of a boundary shock problem. Bull. Austr. Math. Soc. 41, 75–86 (1990) CrossRefGoogle Scholar
  10. 10.
    Vulanović, R.: Boundary Shock problems and singularly perturbed Riccati equations. In: Hegarty, A.F., Kopteva, N., O’Riordan, E., Stynes, M. (eds.) BAIL 2008—Boundary and Interior Layers. Lecture Notes in Computational Science and Engineering, vol. 69, pp. 277–285. Springer, Berlin (2008) CrossRefGoogle Scholar
  11. 11.
    Vulanović, R.: A uniform numerical method for a boundary-shock problem. Int. J. Numer. Anal. Model. 7(3), 567–579 (2010) MathSciNetMATHGoogle Scholar
  12. 12.
    Zadorin, A.I., Ignat’ev, V.N.: A difference scheme for a nonlinear singularly perturbed equation of second order. Zh. Vychisl. Mat. Mat. Fiz. 30, 1425–1430 (1990) MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2010

Authors and Affiliations

  1. 1.School of Mathematical SciencesDublin City UniversityGlasnevin, Dublin 9Ireland

Personalised recommendations